We live in a world where opioid overdose has become an all too common crisis, and being prepared to act in such an emergency can make the difference between life and death.
Many lives have been saved through the timely administration of naloxone, commonly known by the brand name Narcan.
This life-saving medication is available in the form of a nasal spray, which makes it user-friendly and easy to administer, even for those without medical training.
What is Narcan Nasal Spray?
Narcan, or naloxone, is a medication designed to reverse the effects of an opioid overdose. As an opioid antagonist, it works by binding to the same receptors in the brain that opioids do, effectively displacing the opioids and reversing their effects. This can help restore normal breathing in someone experiencing an overdose.
The nasal spray version of Narcan is a user-friendly, non-invasive way to administer the medication. It’s important to remember that Narcan is not a substitute for emergency medical care but rather a temporary measure to buy time until professional help arrives.
Signs of Opioid Overdose
Opioid overdose can occur when an individual takes more opioids than their body can handle, leading to potentially life-threatening effects. Knowing the signs of an opioid overdose is crucial in order to act quickly and administer Narcan effectively. Some common signs include:
- Slow or shallow breathing, or difficulty breathing
- Unresponsiveness or inability to wake up
- Limp body or loss of muscle control
- Pale, cold, or clammy skin
- Blue or purple tint to lips or fingernails
- Constricted or “pinpoint” pupils
- Slow or erratic pulse
- Vomiting or gurgling noises
If you suspect an opioid overdose, call 911 immediately.
How to Use Narcan Nasal Spray
If you suspect someone is experiencing an opioid overdose, follow these steps to administer Narcan nasal spray:
- Call for emergency medical help (9-1-1 in the U.S.) immediately. Inform the dispatcher that you suspect an opioid overdose and that you will be administering Narcan.
- Lay the person on their back to ensure a clear airway. If they are not breathing or are struggling to breathe, perform rescue breathing if you are trained to do so.
- Assemble the Narcan nasal spray by removing it from its packaging. Hold the Narcan device with your thumb on the bottom and your first and middle fingers on either side of the nozzle.
- Gently tilt the person’s head back and support their neck. Insert the tip of the nozzle into one nostril until your fingers touch their nose.
- Press the plunger firmly to release a dose of the medication into their nostril. The nasal spray is designed to deliver the appropriate dose in one spray.
- Move the person onto their side in the recovery position to prevent them from choking if they vomit. Monitor their breathing and continue to provide rescue breaths if necessary.
- If there is no improvement or if the person’s breathing remains shallow or slow after 2-3 minutes, administer a second dose of Narcan in the other nostril.
- Stay with the person until emergency medical help arrives. Opioid overdose can be life-threatening, and their condition may worsen even after administering Narcan.
Remember, Narcan is not a substitute for emergency medical care. Always call for professional help when dealing with a potential opioid overdose. Having Narcan on hand and knowing how to use it can save a life, but the best course of action is to prevent opioid misuse and addiction through education, support, and appropriate medical care.